Heart Disease Expert Forum
starting and stopping beta blockers
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

starting and stopping beta blockers

hello and thank you so much in advance for your time.

I am a 24 year old otherwise very healthy female, 5'6" 130 lbs non smoker/drinker who was recently diagnosed with IST as well as symptoms of POTS. Prior to beta's my resting heart rate was between 55-70 but upon standing it would go up to 110-140. I started taking 12.5 mg of metoprolol in the a.m. and the standing heart rate would not exceed 95. So I was thrilled that the meds were working so well. However around the 2 week mark I noticed I was extremely cold all the time and my lungs started to feel heavy. I stopped taking the beta blocker, and my heart rate was still doing considerably well. Some days though my standing heart rate may be around 120 and I feel like maybe I should take the med on that particular day. Would this be okay to take prn?

Also I noticed that even on days when my heart rate is excellant, when I take a shower it goes up to about 160 bpm. Is this concerning? I take about a 30 minute shower, and upon getting out it will go down to 100 and once I sit it will drastically lower even more. I think it's the hot water that triggers it. Is the tachycardia while showering dangerous?

Also does this make sense to you...When I stand up my pulse can be say 100bpm, but if I lift one leg up and prop it on a countertop or do the tree pose (yoga) my heart rate will lower to the 70's immediately. Also if I squat down I can get my pulse in the 50's. It seems all relative to the position of my body. Any thoughts/comments/suggestions would be greatly appreciated. I am quite discouraged by my recent diagnoses as I was an extremely active individual with an intense workout routine. Just one day when I was fatigued and overworked due to moving my heart rate skyrocketed and hasn't been the same since.

Related Discussions
242509_tn?1196926198
If you couldn't tolerate that particular beta blocker you may still be able to tolerate another in the same class, or even a calcium channel blocker. I would advise you to talk to your doctor and see if you can try another. Apart from that some people benefit from sinus node modification with an ablation procedure, but this is usually reserved for people who are very symptomatic because there are risks to the procedure. Do you have any symptoms with the episodes or are you simply aware of your heart rate increases? It is normal for people to have fast heart rates, albeit under different circumstances than your own, so as long as the tachycardia does not cause you symptoms or is persistent than it is unlikely to cause you harm.
10 Comments
Blank
264156_tn?1206990594
I am lightheaded most of the day, but after walks or light exercise I am really dizzy. I'm not sure if it has anything to do with my heart though because my heart can be at an appropriate rate for the activity and I can still feel dizzy. At first the fast heart rate use to concern me and in that sense the symptoms were bothersome, but now that I have accepted what I have I tend to do a little better. I guess I just don't like the idea of being on meds.

It was pointed out to me a couple weeks ago by a doctor that I sigh a lot and yawn, and they recommended I see someone to reteach me how to breath. I googled chronic hyperventalation syndrome and I fit it to a tee, so I'm guessing that's why I am dizzy all the time.

I don't know...so many possibilities.
Blank
Avatar_f_tn
in POTS, the tachycardia is a response to the lack of constriction in your blood vessels in your legs and arms.  when you raise your leg, you are physically letting the blood from your leg get back to your heart, therefor, your heart doesn't have to beat so fast.  very typical of orthostatic hypotension.

i also HATED metoprolol!!!  my doctor switched me to Sectrel (Acebutolol generic) 200MG and i LOVE it!  i dont' have any of the side effects like i did with metoprolol.
Blank
264156_tn?1206990594
Thanks so much for your comment! Yeah my  BP can get pretty low, but it also is "normal" while standing at times. Not sure what to make of all of it. I will have to look into Sectrel. Thanks again!
Blank
86819_tn?1378951092
At 24, and with these symptoms, I do not believe that an ablation procedure for IST, especially involving a modification of the sinus node would be the first thing I would do.  This is an exceedingly risky proposition to say the least.

If your heart rate before beta's was 55 at times, it could indicate that you workout and are in decent physical condition.  Be sure to get plenty of rest to allow yourself to recover from your stresses or workouts:  else heart rate goes up when standing.  (Measuring heart rate upon standing is a common way for athletes to tell whether they are overtraining and need to taper off.)

Also, dont neglect your nutrution, be sure that you rehydrate, and are getting an adequate amount of electrolytes.

Also, dont forget the obvious: caffeine, nicotine, and alcohol can cause increased heart rates.

Good luck.

The point is: be sure to get plenty of rest, plenty of exercise, and pay attention to nutrition.  



Blank
86819_tn?1378951092
Sorry.  I would not consider an ablation as the first course of action.  Especially one involving the sinus node.  Not sure I made this clear.
Blank
264156_tn?1206990594
Hey Bromley, thanks so much for your great advice. I was in excellent shape before all this happened. I had finished 2 marathons even prior to this mess. I know I"m not ready for an ablation. And I know that heart rate goes up on standing, but mine will go up by 60 or more beats when it's a "bad" day.  I haven't touched caffeine or alcohol for over 6 months, since this all started. I use to be a heavy caffeine person. Having a red bull and a soda every day. I miss my caffeine!
Blank
86819_tn?1378951092
Hi. Six months of rest after a marathon seems like it might be adequate ( I dont really know) as long as you have had some real rest (I would guess one to two stress free months) during this time. Did I read that it takes one year to fully recover from a marathon?? I believe it would be unusual (and probably a little unhealthy for most individuals) to run two in the same year.

I feel my best when I have exercise, nutrition, hydration, and rest in balance.  I would add that a person needs to go off of caffeine slowly as a part of the nutritional strategy -- quitting caffeine is froth with its own perils --- but it sounds like you have already taken the hit.  Sorry, I know what its like!!

regards
Blank
Avatar_m_tn
I had rather bad atrial fibrillation and it was corrected with cardiac aversion - a normally one shock procedure.

It sure straightened mine out.  I still have an occasional palpitaton when I first get up in the morning but any other time is rare.

JackHester
Blank
Avatar_n_tn
yes i get fast heartbeats in the shower...i thinks its due to the body getting hotter and your heart pumping harder, similar to when you exercise.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank